Maine, 2018Damaging Winds in Maine, May 23, 2018
May 23, 2018 · NWS GYX · 2 events in 2 counties and zones
An approaching cold front was the trigger for showers and thunderstorms on the afternoon of May 23rd. A few isolated thunderstorms produced damaging winds as they moved through western Maine.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front was the trigger for showers and thunderstorms on the afternoon of May 23rd. A few isolated thunderstorms produced damaging winds as they moved through western Maine.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 23, 11:30 AM EST, 1 hour 20 minutes earlier.
Area forecast discussion, May 23, 11:30 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1230 PM EDT Wed May 23 2018
.SYNOPSIS...
A cold front will drop south across the area today producing
scattered showers and thunderstorms across northern and
eastern portions of the forecast area. High pressure will build
into the region Thursday and Friday with very warm weather
expected. A backdoor cold front drops into the region this
weekend and will likely provide for some unsettled weather.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...
Compressional warming with a downslope flow and H8 readings near
+ 10C will allow temperatures to climb through the 70s early this
afternoon ahead of a cold front. This front will trigger a few
showers and possibly thunderstorms as the atmosphere remains
unstable. Steep mid level lapse rates and increasing CAPE values
may lead to a few damaging wind gusts along with small hail
this afternoon over eastern areas.
7am update... Minor adjustment for current temps. Some low
clouds and fog in the CT valley will burn off quickly this
morning.
prev disc...One short wave trough passing through northern New
England early this morning will bring an end to the shower
activity early on. In the wake of this short wave trough
downsloping flow will allow temperatures to rise well into the
70s and even lower 80s across central and southern zones.
However, another short wave trough will graze northern and
eastern zones today. Scattered showers and thunderstorms will
likely be the result today...especially over Mid Coast zones.
The most likely time period for this will be during the
afternoon hours. Forecast thermodynamic profiles will be
favorable for gusty winds and small hail in any thunderstorms.
Have included this enhanced wording in the forecast for today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Fair weather is expected tonight through Thursday with high
pressure moving into the region. Temperatures on Thursday will
be in the 65-75 degree range depending on location...warmest
south.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The week will culminate with the warming trend we've seen since mid
week pushing high temperatures on Friday well into the 80s across
the region.
Overall looking like a hot, dry, and windy day on Friday. With
forecast soundings supporting mixing to nearly 750mb (~7000 ft)
have trended the entire forecast towards this concept and
increased high temperatures, increased winds, and decreased dew
points to reflect the drier and moving down into the region.
Across interior southern NH 90F is possible. With westerly flow
resulting in downsloping and helping to keep the sea breeze at
bay have increased temperatures a bit above guidance for the
entire region as we make our first run at 90F.
Saturday afternoon a warm front will sag southward across the
region. This will be a relatively weak boundary with little moisture
however some afternoon showers or thunderstorms are possible. Have
limited PoP to high chance as areal coverage is still
uncertain.
On Sunday we see north to northeasterly flow set up through the
region as front becomes a backdoor front slipping southward. The
result will be much cooler temperatures than the prior days
with much of the area staying in the 60s or even upper 50s. The
Ct River valley will be the exception where the mountains will
prevent the northeasterly flow from arriving and the valley will
assist in funneling warm air northwards allowing temperature to
climb back to the mid 70s.
Rain chances become increasingly likely on Sunday and into Monday.
Here a low pressure system will move out of the Canadian
prairies and help to induce widespread showers across the
region. The exact timing and amount of precipitation are low
confidence at this point due to the upper level flow. After the
end of the week the high pressure aloft has moved east and split
flow tries to develop with a cut off over the southeastern US.
This continue to introduce a lot of uncertainty for the end of
the weekend; uncertainty which is unlikely to be resolved for
another 36 to 48 hours when the northern stream wave will begin
to form over the Yukon. For now have left high chance Pops in
for the entire Sunday - Monday period.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term...Areas of MVFR conditions will give way to VFR this
morning. VFR conditions are then expected today and tonight with
the exception of localized MVFR conditions across the mountains
and Mid Coast in scattered showers and thunderstorms this
afternoon.
Long Term...
High pressure and warm conditions will keep VFR conditions from
Thursday night into Saturday morning. Saturday afternoon some
scattered convection may result in MVFR showers in the
mountains. Further showers and lowering ceilings are expected on
Sunday and remaining into Monday as low pressure begins to move
into the region.
&&
.MARINE...
Short Term /through Thursday/...Winds and seas expected to
remain below SCA level through Thursday.
Long Term...
Gusty westerly flow on Friday will bring the outer waters to
SCA criteria as the pressure gradient between the departing low
pressure and building high to our south increase winds. A
backdoor front will cross the region on Saturday switching flow
to the northeast. Periods of showers with fog possible on Sunday
and into Monday.
.FIRE WEATHER...
Today and Tomorrow will be mostly dry. By Thursday RH values
will fall to 25% across most of the area however the winds will
be quite light.
Friday will see gusty west to northwesterly flow around 25kt.
These winds will help to mix down dry air from aloft with RH
dropping to around 30% across southern New Hampshire. This will
put southern NH near Red Flag criteria and will need to be
watched for possible Fire Wx headlines.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
JC
Hazardous weather outlook, May 23, 9:10 AM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1010 AM EDT Wed May 23 2018
MEZ008-009-013-014-021-022-025>028-241415-
Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox-
Coastal Waldo-
1010 AM EDT Wed May 23 2018
This Hazardous Weather Outlook is for south central Maine, west
central Maine and western Maine.
.DAY ONE...Today and Tonight.
Scattered Thunderstorms will develop this afternoon. These storms
may contain damaging winds and hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous Weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NHZ007-008-010>015-241415-
Sullivan-Merrimack-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
1010 AM EDT Wed May 23 2018
This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Friday warm temperatures in combination with dry conditions and
gusty winds will result increased Fire weather conditions
approaching Red Flag criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ152>154-241415-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1010 AM EDT Wed May 23 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Increasing westerly flow will result in Small Craft Criteria on the
outer waters on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ007-012-018>020-023-024-NHZ001>006-009-241415-
Northern Oxford-Southern Oxford-Interior York-Interior Cumberland-
Androscoggin-Coastal York-Coastal Cumberland-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Belknap-
1010 AM EDT Wed May 23 2018
This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine, central New Hampshire and northern New Hampshire.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150-151-241415-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
1010 AM EDT Wed May 23 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Strong gusty winds are possible this afternoon in any scattered
thunderstorms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Increasing westerly flow will result in Small Craft Criteria on the
outer waters on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 12:13 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Gray ME
113 PM EDT WED MAY 23 2018
MEZ014-021-022-028-231800-
Interior Waldo-Southern Somerset-Kennebec-Coastal Waldo-
113 PM EDT WED MAY 23 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KENNEBEC...WALDO
AND SOUTHEASTERN SOMERSET COUNTIES...
At 113 PM EDT, a strong thunderstorm was located near Madison, or 7
miles northwest of Skowhegan, moving southeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Belfast, Fairfield, Bucksport, Lincolnville, Skowhegan, Searsport,
Pittsfield, Thorndike, Madison, Clinton, Castine, Verona Island,
Winterport, Stockton Springs, Islesboro, Unity, Prospect,
Norridgewock, Knox and Benton.
This includes Interstate 95 between mile markers 135 and 152.
This also includes...
Moose Point State Park.
LAT...LON 4456 6878 4456 6880 4453 6880 4451 6877
4442 6882 4441 6880 4440 6879 4439 6882
4438 6881 4422 6891 4479 6992 4495 6981
4478 6928 4472 6926 4473 6920 4464 6918
4468 6897 4464 6883 4454 6876 4453 6876
TIME...MOT...LOC 1713Z 297DEG 30KT 4485 6981
JCThunderstorm Wind, Somerset
- When
- May 23, 12:50 PM EST to 12:54 PM EST
- Where
- Somerset County, 1.2 mi NW of Shawmut
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.630, -69.600
A severe thunderstorm downed trees on Route 23 in Shawmut.
Thunderstorm Wind, Waldo
- When
- May 23, 1:47 PM EST to 1:51 PM EST
- Where
- Waldo County, 0.85 mi NE of Center Montville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.460, -69.240
A severe thunderstorm downed trees on North Mountain Valley Highway in Center Montville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, May 23, 20181 death · 1 event
- Hail and Damaging Wind in Nebraska, May 23 to 24, 2018$3.5 million · 1.5 in hail · 7 events
- Flash Flooding and Hail in Mississippi, May 23 to 26, 2018$172,000 · 1 in hail · 21 events
- Flash Flooding in Georgia, May 23 to 24, 2018$75,000 · 7 events
- Hail and Damaging Winds in Oklahoma, May 23, 2018$21,000 · 65 kt wind · 7 events
- Tornadoes and Flash Flood in New Mexico, May 23, 2018EF0 · 21 events
- Flash Flooding and Hail in Missouri, May 23 to 25, 2018$10,000 · 1 in hail · 17 events
- Hail and Damaging Wind in Montana, May 23, 20182 in hail · 16 events
- Hail in Texas, May 23, 2018$15,000 · 2 in hail · 3 events
- Flash Flooding and Hail in Arkansas, May 23 to 25, 20180.75 in hail · 10 events
- Lightning Strike in California, May 23, 20181 injured · 1 event
- Hail and Damaging Winds in South Dakota, May 23, 2018$5,000 · 2.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759283, 759286.